Montana, 2005Tornado in Montana, June 17, 2005
June 17, 2005 · NWS TFX · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 17, 1:26 PM MST, 2 hours 54 minutes earlier.
Area forecast discussion, Jun 17, 1:26 PM MST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
226 PM MDT FRI JUN 17 2005
.DISCUSSION...
TONIGHT THROUGH SUNDAY...ANOTHER BUSY AFTERNOON AND EVENING UNDERWAY
WITH A SEVERE THUNDERSTORM WATCH AND A FLASH FLOOD WATCH BOTH IN
EFFECT UNTIL 9 PM. MOIST SOUTHWEST FLOW ALOFT WITH EMBEDDED
VORTICITY LOBES WILL MOVE OVER AN UNSTABLE AIRMASS WHILE A SURFACE
FRONT PUSHES THROUGH THE REGION. THE SHEAR PROFILE CONTINUES TO LOOK
FAVORABLE FOR HAIL AND POSSIBLY A TORNADO...BUT IS EXPECTED TO
EVOLVE INTO A STRONG WIND RISK IN EASTERN PORTIONS OF THE CWA. DRIER
AIR AND MID LEVEL RIDGING WILL MOVE OVER THE AREA LATER TONIGHT
THROUGH MID AFTERNOON SATURDAY...BUT WILL STILL KEEP ISOLATED POPS
IN PLACE SINCE CONVECTION HAS BEEN SUCCESSFUL AT POPPING UP WHEN
LEAST EXPECTED LATELY. THE AIRMASS BECOMES SLIGHTLY UNSTABLE AGAIN
SATURDAY AFTERNOON FOR ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS.
HOWEVER...DEWPOINTS WILL BE MUCH LOWER AND THE WIND PROFILE DOES
NOT LOOK AS FAVORABLE FOR SEVERE CONVECTION. UPPER LEVEL DYNAMIC
SUPPORT IS ALSO MUCH WEAKER THAN TODAY. ANY CONVECTION THAT DOES
FORM SHOULD TAPER OFF DURING THE LATE EVENING. CONVECTION WILL
TAPER OFF SATURDAY EVENING AND SUNDAY MORNING. BY SUNDAY AFTERNOON
THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ONCE AGAIN. MPJ
SUNDAY NIGHT THROUGH WEDNESDAY NIGHT...THE CURRENT LONG WAVE
PATTERN FEATURES NEGATIVE HEIGHT ANOMALIES OFF THE PACIFIC
NORTHWEST/BRITISH COLUMBIA COAST WITH POSITIVE ANOMALIES OVER
ALASKA. WITH A BLOCKY AND RATHER HIGH AMPLITUDE PATTERN IN
PLACE...LITTLE CHANGE IS EXPECTED IN THE LARGE SCALE PATTERN
THROUGH THE MIDDLE OF NEXT WEEK. A MOIST SOUTHWEST FLOW WILL
THEREFORE CONTINUE ACROSS THE NORTHERN ROCKIES. SOME DIGGING OF
THE UPPER LEVEL LOW SITUATED OFF THE PACIFIC NORTHWEST COAST WILL
BE FAVORED...WHICH WILL INDUCE SOME RIDGING ALONG AND WEST OF THE
DIVIDE. SOME CORRESPONDING MIDDLE LEVEL WARMING IS EXPECTED WHICH
WOULD LIMIT OVERALL COVERAGE OF CONVECTION. LOWER CHANCE POPS WILL
THEREFORE BE PLACED OVER THE FORECAST AREA FOR THE ENTIRE PERIOD.
WITH THE WEAKLY ANTICYCLONIC FLOW DEVELOPING ALOFT...TEMPERATURES
WILL WARM TO ABOVE NORMAL VALUES OVER MOST LOCATIONS. SCHAUMANN
THURSDAY THROUGH FRIDAY...EXTENDED MODELS BASICALLY AGREE ON AN
UPPER LEVEL TROUGH OF LOW PRESSURE DIGGING DOWN THE PACIFIC
NORTHWEST CREATING A SOUTHWEST FLOW ALOFT. A JET MAX WILL ENHANCE
INSTABILITY OVER NORTHWEST MONTANA KICKING OFF SHOWERS AND
THUNDERSTORMS MAINLY FOR THE WESTERN MOUNTAINS AND ADJACENT
FOOTHILLS. FRIDAY EVENING INTO SATURDAY APPEARS TO BE THE MORE
ACTIVE PERIOD. SAUCIER
&&
.AVIATION...
UPDATED AT 1725Z
AN UPPER LEVEL LOW WILL REMAIN OVER THE PACIFIC NORTHWEST PUTTING
MONTANA IN A MOIST SOUTH TO SOUTHWEST FLOW ALOFT. A DISTURBANCE THAT
IS MOVING THROUGH THIS MORNING HAS ALREADY INITIATED SHOWERS AND
THUNDERSTORMS WEST OF AND ALONG THE CONTINENTAL DIVIDE...WITH MORE
WIDESPREAD ACTIVITY EXPECTED THIS AFTERNOON. SOME OF THE STORMS WILL
CONTAIN LARGE HAIL AND STRONG WINDS. MOST OF THE THUNDERSTORM
ACTIVITY WILL MOVE INTO CANADA LATER THIS EVENING WITH PARTLY CLOUDY
SKIES EXPECTED OVER MOST AREAS BY LATE TONIGHT. VFR CONDITIONS WILL
PREVAIL OVER MANY AREAS THROUGH TONIGHT WITH LOCAL AREAS OF MVFR DUE
TO VISIBILITIES AND CEILINGS NEAR THUNDERSTORMS...WITH A FEW POCKETS
OF IFR NEAR THE STRONGEST STORMS.
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 47 74 46 76 / 40 20 40 20
CTB 46 70 44 72 / 40 30 40 20
HLN 47 74 48 78 / 40 20 40 20
BZN 41 74 41 78 / 30 20 30 20
WEY 39 65 40 72 / 20 20 20 20
DLN 39 70 40 76 / 30 20 40 20
HVR 52 77 49 79 / 40 20 30 20
LWT 46 75 46 76 / 30 20 30 20
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 9 PM FRIDAY FOR MTZ009-MTZ010-MTZ011-
MTZ012-MTZ013-MTZ014-MTZ044-MTZ045-MTZ046-MTZ047-MTZ048-MTZ049-
MTZ050-MTZ051-MTZ054.
SEVERE THUNDERSTORM WATCH UNTIL 9 PM FRIDAY FOR MTZ009-MTZ010-
MTZ011-MTZ012-MTZ013-MTZ014-MTZ044-MTZ045-MTZ046-MTZ047-MTZ048-
MTZ049-MTZ050-MTZ051-MTZ052-MTZ053-MTZ054-MTZ055.
SMALL STREAM FLOOD ADVISORY CONTINUES THROUGH NOON SATURDAY FOR
MTZ050- MTZ051.
&&
SHORT TERM...MPJ
LONG TERM....SCHAUMANN
AVIATION...THOMSON
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 17, 3:43 AM MST, 12 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
443 AM MDT FRI JUN 17 2005
MTZ050-051-181045-
JUDITH BASIN-FERGUS-
443 AM MDT FRI JUN 17 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A SMALL STREAM FLOOD ADVISORY IS IN EFFECT UNTIL NOON TODAY FOR
JUDITH BASIN AND FERGUS COUNTIES. PLEASE SEE GTFFLSTFX FOR FURTHER
DETAILS.
THUNDERSTORMS ARE EXPECTED AGAIN TODAY. A FEW THUNDERSTORMS COULD
BE SEVERE WITH LARGE HAIL...STRONG WINDS...HEAVY RAINFALL AND
FREQUENT LIGHTNING THIS AFTERNOON AND TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ010>013-044>047-049-054-181045-
EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-MEAGHER-
443 AM MDT FRI JUN 17 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA...SOUTHWEST MONTANA AND CENTRAL MONTANA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE EXPECTED AGAIN TODAY. A FEW THUNDERSTORMS COULD
BE SEVERE WITH LARGE HAIL...STRONG WINDS...HEAVY RAINFALL AND
FREQUENT LIGHTNING THIS AFTERNOON AND TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ008-009-014-015-048-052-053-055-181045-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
SOUTHERN ROCKY MOUNTAIN FRONT-JEFFERSON-BROADWATER-GALLATIN-
443 AM MDT FRI JUN 17 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA AND NORTH CENTRAL MONTANA.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN TODAY. SOME OF THE
THUNDERSTORMS WILL HAVE STRONG GUSTY WINDS...HAIL...HEAVY
RAINFALL AND FREQUENT LIGHTNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jun 17, 12:09 PM MST, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
109 PM MDT FRI JUN 17 2005
MTZ009>014-044>055-180300-
BLAINE-BROADWATER-CASCADE-CENTRAL AND SOUTHERN LEWIS AND CLARK-
CHOUTEAU-EASTERN GLACIER-EASTERN PONDERA-EASTERN TETON-FERGUS-
GALLATIN-HILL-JEFFERSON-JUDITH BASIN-LIBERTY-MEAGHER-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-TOOLE-
109 PM MDT FRI JUN 17 2005
...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
495 IN EFFECT UNTIL 9 PM...
A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 9 PM FOR THE
FOLLOWING COUNTIES IN CENTRAL AND SOUTHWEST MONTANA.
BLAINE...BROADWATER...CASCADE...CHOUTEAU...FERGUS...GALLATIN...
GLACIER...HILL...JEFFERSON...JUDITH BASIN...LEWIS AND
CLARK...LIBERTY...MEAGHER...PONDERA...TETON...AND TOOLE.
SEVERE THUNDERSTORMS PRODUCE LARGE HAIL GREATER THAN THREE QUARTERS
OF AN INCH IN DIAMETER AND STRONG WIND GUSTS GREATER THAN 58 MPH.
Local storm report, Jun 17, 1:34 PM MST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREAT FALLS MT
234 PM MDT FRI JUN 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM HAIL 6 SW STANFORD 47.09N 110.31W
06/16/2005 0.25 INCH JUDITH BASIN MT TRAINED SPOTTER
0327 PM HAIL N STANFORD 47.15N 110.22W
06/16/2005 0.50 INCH JUDITH BASIN MT TRAINED SPOTTER
DIME SIZED HAIL WITH BRIEF HEAVY RAIN
0330 PM HAIL 2 NW WINDHAM 47.10N 110.17W
06/16/2005 0.25 INCH JUDITH BASIN MT OTHER FEDERAL
SMALLER THAN PEA SIZED HAIL WITH BRIEF HEAVY RAIN
0330 PM HAIL 6 E GEYSER 47.27N 110.36W
06/16/2005 0.25 INCH JUDITH BASIN MT OTHER FEDERAL
SMALLER THAN PEA SIZED HAIL WITH BRIEF HEAVY RAIN
0340 PM HAIL WISDOM 45.62N 113.45W
06/16/2005 0.25 INCH BEAVERHEAD MT TRAINED SPOTTER
0410 PM HAIL 3 WNW WISE RIVER 45.81N 113.01W
06/16/2005 0.25 INCH BEAVERHEAD MT TRAINED SPOTTER
PEA SIZED HAIL WITH BRIEF HEAVY RAIN
0415 PM HAIL WISE RIVER 45.79N 112.95W
06/16/2005 0.75 INCH BEAVERHEAD MT TRAINED SPOTTER
US FOREST SERVICE OFFICE IN WISE RIVER.
0415 PM HAIL WISE RIVER 45.79N 112.95W
06/16/2005 0.75 INCH BEAVERHEAD MT TRAINED SPOTTER
0440 PM HAIL 5 W LEWISTOWN 47.07N 109.53W
06/16/2005 0.25 INCH FERGUS MT TRAINED SPOTTER
LOTS OF PEA SIZED HAIL. HEAVY RAINFALL THAT BACKED UP
SEWERS BRIEFLY. LIGHTNING STARTED 2 FIRES.
0540 PM HAIL BASIN 46.27N 112.26W
06/16/2005 0.50 INCH JEFFERSON MT TRAINED SPOTTER
0550 PM HAIL 5 W JEFFERSON CITY 46.39N 112.13W
06/16/2005 1.00 INCH JEFFERSON MT TRAINED SPOTTER
0605 PM HAIL CLANCY 46.47N 111.99W
06/16/2005 1.75 INCH JEFFERSON MT TRAINED SPOTTER
WINDOWS BROKEN AND CARS DAMAGED
0635 PM HAIL 3 S CANYON FERRY DAM 46.61N 111.73W
06/16/2005 1.00 INCH LEWIS AND CLARK MT TRAINED SPOTTER
NICKEL TO QUARTER SIZE HAIL COVERING THE GROUND AND DOCKS
AT YACHT BASIN MARINA.
0640 PM HAIL 20 SE CASCADE 47.07N 111.40W
06/16/2005 0.25 INCH CASCADE MT TRAINED SPOTTER
0640 PM HAIL 12 E HELENA 46.60N 111.77W
06/16/2005 1.00 INCH LEWIS AND CLARK MT TRAINED SPOTTER
HAIL COVERED HIGHWAY CAUSING CAR TO SLIDE OFF.
0650 PM TSTM WND GST 75 WNW ZURICH 47.07N 111.40W
06/16/2005 58 MPH CASCADE MT TRAINED SPOTTER
58 MPH WIND GUST OCCURED AT 650 PM MDT. 0.94 INCHES OF
RAIN WITH PEA SIZED - 0.25 INCH DIAMETER - HAIL FELL
BETWEEN 640 PM AND 705 PM MDT.
0730 PM TSTM WND GST 9 S GREAT FALLS 47.37N 111.29W
06/16/2005 65 MPH CASCADE MT NWS EMPLOYEE
65 MPH WINDS FOR 10 MINUTES...PEA SIZE HAIL...VERY HEAVY
RAIN.
0730 PM TSTM WND GST 8 SW BELT 47.30N 111.05W
06/16/2005 60 MPH CASCADE MT TRAINED SPOTTER
0929 PM TSTM WND GST 5 NE DILLON 45.27N 112.56W
06/16/2005 64 MPH BEAVERHEAD MT OFFICIAL NWS OBS
POWER LINES ALSO DOWN IN THE DILLON AREA PER SHERIFF
REPORT.
1210 PM HAIL 12 W FAIRFIELD 47.62N 112.24W
06/17/2005 0.25 INCH TETON MT TRAINED SPOTTER
BRIEF HEAVY RAIN AND GUSTY WINDS...BUT NOT STRONG.
1250 PM TSTM WND GST 6 N NORRIS 45.65N 111.69W
06/17/2005 63 MPH MADISON MT DEPT OF HIGHWAYS
NORRIS HILL DOT
&&
EKURDYLocal storm report, Jun 17, 3:07 PM MST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
407 PM MDT FRI JUN 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL SQUARE BUTTE 47.51N 110.20W
06/17/2005 0.50 INCH CHOUTEAU MT PUBLIC
0350 PM HAIL 17 E FORT BENTON 47.83N 110.29W
06/17/2005 0.75 INCH CHOUTEAU MT PUBLIC
0402 PM HAIL 19 NNE DUNKIRK 48.73N 111.50W
06/17/2005 1.00 INCH TOOLE MT CO-OP OBSERVER
HEAVY RAIN ALSO
&&
BRUSDALocal storm report, Jun 17, 3:23 PM MST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
423 PM MDT FRI JUN 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 19 E GERALDINE 47.60N 109.86W
06/17/2005 0.50 INCH CHOUTEAU MT PUBLIC
MARBLE SIZE HAIL 2 TO 3 INCHES DEEP.
&&
BRUSDATornado, Fergus
- When
- June 17, 4:20 PM MST
- Where
- Fergus County, 12 mi N of Winifred
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 5 yd
- Reported by
- GENERAL PUBLIC
- Coordinates
- 47.717, -109.367
A tornado was spotted by campers along the Missouri River between Winifred and Highway 191. Minimal damage was reported to fences in the area.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Montana, June 17, 2005$25,000 · 1 in hail · 18 events
- Damaging Winds and High Wind in Texas, June 17, 2005$42,000 · 50 kt wind · 6 events
- Lightning Strike in Louisiana, June 17, 2005$30,000 · 1 event
- Hail and Damaging Winds in Florida, June 17, 2005$10,000 · 57 kt wind · 4 events
- Lightning Strikes in Oregon, June 17, 20052 events
- Waterspouts in Gulf of Mexico, June 17, 20052 events
- Hail and Damaging Wind in Florida, June 17, 200552 kt wind · 2 events
- Waterspouts in Gulf of Mexico, June 17, 20052 events
- Damaging Winds in Utah, June 17, 200574 kt wind · 2 events
- Flash Flood in New York, June 17, 20051 event
- Flash Flood in New York, June 17, 20051 event
- Flash Flood in New York, June 17, 20051 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454846.